Medical questions & health advice by board certified doctors
"What can I do about nausea caused by hydrocodone?"
Had my wisdom teeth pulled and now I'm taking hydrocodone for the pain. Problem is, its giving me a nauseous, unsettling feeling in my stomach. Is there any way to counteract this? Should I stop taking my pain medication?
Sorry to hear that you are having problems with nausea while taking vicodin for your post-op pain from having your wisdom teeth pulled out. I wish that I could tell you this is a rare reaction, but it is not. We commonly have this reaction from our post-op patients. I will give you my thoughts, and the speech that I give to my patients about post-op medications. First of all, it is typically easier to stay "on top" of pain control then it is to play "catch-up". Meaning that if your physician recommends sticking to a pain medication regimen for the first few days after surgery, try to stay on the plan. It typically takes less pain medication taken regularly to control pain, then it does to wait until you can't bear it then try to take a bunch all at once (this is also typically harder on the stomach). Most narcotic medications (like hydrocodone, or vicodin) have the potential to cause nausea. Especially if taken on an empty stomach. For this reason I always recommend trying to eat something before taking it. There are medicatins that can be given if the nausea is severe, however it is also possible to try switching the pain medication to something that you might not have such a strong nausea response to. I would recommend trying to take it with food first, and if that doesn't work, call the prescribing provider and ask what their recommendations are about switching pain medications, or trying an anti-nausea medication. I hope that this was helpful.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.